Intraoperative Floppy Iris Syndrome in Association with Tamsulosin-Hydrochloride Medication: A Case Study
Intraoperative Floppy Iris Syndrome in
Association with Tamsulosin-Hydrochloride
Medication: A Case Study
Aust Orthopt J 2020 Volume 52: 30-32
Antoinette De Zoysa BHlthSc MOrth1 Konstandina Koklanis PhD2 Meri Vukicevic PhD2
1 Retina Specialists Victoria, Melbourne, Australia 2 Discipline of Orthoptics, College of Science, Health and Engineering, La Trobe University, Melbourne, Australia
Intraoperative floppy iris syndrome (IFIS) is a complication that can result from cataract extraction surgery causing immediate and postoperative complications, which has been found to be commonly associated with current or prior usage of alpha1 receptor antagonists. These medications inhibit smooth muscle contraction, particularly targeting the smooth muscle of the bladder and the prostate. Alpha1 receptor antagonists have also
been reported to relax the iris dilator muscle and subsequently lead to IFIS.
We report a case of an 81 year-old male patient who was on a regular dose of Duodart for his prostatic hyperplasia management who underwent a cataract extraction which resulted in postoperative complications. He was diagnosed with IFIS as well as a subluxed lens, an initially undiagnosed capsulorhexis tear and a posterior vitreous haemorrhage, which required a secondary repair procedure.
This paper reviews the effects of an alpha1 receptor antagonist on an ophthalmic patient undergoing cataract extraction and discusses how orthoptists can be involved in mitigating the risk of IFIS.